North Dakota, 2007Flash Flood in North Dakota, July 18, 2007
July 18, 2007 · NWS BIS · 1 event in 1 county or zone
Very heavy rainfall of 3 to 5 inches from thunderstorms resulted in a flash flood in Stark County, south of Dickinson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rainfall of 3 to 5 inches from thunderstorms resulted in a flash flood in Stark County, south of Dickinson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 1:45 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 18, 1:45 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT WED JUL 18 2007
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FORECAST CONCERN TODAY IS CHANCES FOR THUNDERSTORMS TODAY AND THIS
EVENING. MODELS IN GOOD AGREEMENT AND USED A BLEND OF THE GFS AND
NAM FOR DETAILS.
LATEST SURFACE ANALYSIS SHOWED BROAD HIGH PRESSURE OVER SASKATCHEWAN
TO NORTHEASTERN NORTH DAKOTA...WITH BROAD LOW PRESSURE FROM ALBERTA
THROUGH MONTANA AND WYOMING INTO SOUTH DAKOTA AND NEBRASKA. SHOWERS
AND THUNDERSTORMS HAVE BEEN ONGOING IN THE VICINITY OF THE BROAD
SURFACE LOW PRESSURE FROM MONTANA TO NORTHERN NEBRASKA. THE AREA OF
PRECIPITATION CONTINUES TO MOVE EASTWARD ACROSS THE NORTHERN PLAINS.
THE CONVECTION APPEARS TO BE MAINTAINED BY UPPER LEVEL SHORTWAVE
IMPULSES MOVING EAST/SOUTHEAST ACROSS THE REGION ACCORDING TO BOTH
THE GFS AND NAM MODELS. I EXPECT THIS ACTIVITY TO CONTINUE THROUGH
THE MORNING HOURS AS PER THE MODELS. BY AFTERNOON THE SHORTWAVES
SHOULD BE SOUTHEAST OF THE STATE. FORECAST SOUNDINGS INDICATE THAT
THERE IS PLENTY OF INSTABILITY FOR AFTERNOON CONVECTION...ESPECIALLY
IN THE WEST AND SOUTH. THE COOLER AND DRIER HIGH PRESSURE OVER
SOUTHERN CANADA IS FORECAST TO NUDGE FARTHER INTO NORTHEASTERN NORTH
DAKOTA TODAY AND WILL LIKELY INHIBIT CONVECTIVE CHANCES. I KEPT
PRECIP CHANCES MENTIONED FOR THIS EVENING IN MY WESTERN COUNTIES BUT
EXPECT THAT ANY SHOWERS/THUNDERSTORMS WILL DISSIPATE TOWARDS SUNSET.
THE BROAD HIGH PRESSURE IS PROGGED TO CONTINUE PUSHING SOUTHEAST
INTO THE EASTERN DAKOTAS TONIGHT AND THURSDAY. BY FRIDAY MORNING THE
HIGH PRESSURE CENTER SHOULD BE OVER MINNESOTA...AND CONTINUE MOVING
SOUTH TOWARDS THE MISSISSIPPI VALLEY. GUIDANCE TEMPERATURES INDICATE
HIGHS IN THE 80S TODAY...AND MAINLY IN THE 70S AND 80S THURSDAY.
RETURN SOUTHEAST FLOW ON FRIDAY WILL ALLOW TEMPS TO RISE BACK UP
INTO THE 80S AND 90S FOR FRIDAY.
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
EXTENDED FORECAST PERIOD CONTINUES TO BE DOMINATED BY THE LARGE AND
PERSISTENT H5 RIDGE CENTERED OVER WYOMING EARLY IN THE EXTENDED
PERIOD. THIS RIDGE SLOWLY FLATTENS BY WEDNESDAY AS SOME SHORTWAVE
ENERGY TOPS THE RIDGE. THE RESULT OF THIS WILL BE THE VERY WARM AIR
OVER THE WESTERN US WILL FINALLY SPREAD TO THE NORTHERN PLAINS. THIS
PERIOD LOOKS TO BE HOT AND DRY CAPPED BY WARM MID LEVEL TEMPS. GFS
HINTS AT A NOCTURNAL MCS TUESDAY NIGHT/WEDNESDAY WITH SHORTWAVE.
WILL NOT MENTION PRECIP AT THIS TIME UNTIL GET A BETTER LOOK AT THE
SHORTWAVE TIMING.
&&
.AVIATION...
WARM/STATIONARY FRONT OVER SOUTH DAKOTA WITH AN ASSOCIATED INVERTED
TROF INTO EASTERN MONTANA WILL BE THE FOCAL POINT FOR THUNDERSTORMS
THIS FORECAST PERIOD. LOW LEVEL UPSLOPE FLOW THIS MORNING LOOKS TO
BE SUSTAINING ELEVATED CONVECTION OVER ERN MONTANA AND SOUTHWEST
NORTH DAKOTA NORTH OF WARM FRONTAL BOUNDARY. EXPECT THUNDERSTORMS
TO DRIFT SOUTHEAST AS HIGH PRESSURE BUILDS INTO SASK/MANT BY THIS
AFTN. WILL KEEP THUNDERSTORMS AT DIK/BIS/JMS FOR THE MORNING. AFTER
18Z MOST CONVECTION EXPECTED TO BE CONFINED TO ND/SD BORDER REGION
NORTH OF FRONTAL ZONE.
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
JV/WA
Hazardous weather outlook, Jul 18, 3:10 AM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CDT WED JUL 18 2007
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
510 AM CDT WED JUL 18 2007 /410 AM MDT WED JUL 18 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING IN
THE SOUTHWEST AND SOUTH CENTRAL. THERE IS A CHANCE OF AFTERNOON
THUNDERSTORMS OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JV
Flash Flood, Stark
- When
- July 18, 4:15 AM MST to 6:15 AM MST
- Where
- Stark County, 12 mi S of Dickinson
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 46.706, -102.780
Ditches and creeks were full to overflowing from 3 to 5 inches of rain in the area. Water was running nearly a foot deep over some county roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 18, 2007$556,000 · 65 kt wind · 31 events
- Tornado and Flash Flood in Iowa, July 18 to 19, 2007$149,000 · EF1 · 31 events
- Hail and Damaging Winds in Wisconsin, July 18, 2007$297,000 · 1.75 in hail · 15 events
- Hail in South Dakota, July 18, 2007$500,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Michigan, July 18, 2007$207,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Montana, July 18, 2007$381,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Indiana, July 18 to 19, 2007$155,000 · 68 kt wind · 12 events
- Damaging Winds in Michigan, July 18, 2007$175,000 · 65 kt wind · 2 events
- Flood and Hail in South Dakota, July 18, 2007$110,000 · 2.75 in hail · 11 events
- Damaging Winds in Arizona, July 18, 2007$150,000 · 70 kt wind · 2 events
- Flash Flood and Hail in Kentucky, July 18, 2007$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Kentucky, July 18, 2007$40,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47081.